Georgia, 2004

Strong Wind in Georgia, December 7, 2004

December 7, 2004 · NWS FFC · 1 event in 1 county or zone

The Chattooga County 911 Center reported that one tree was blown down from strong winds associated with a line of heavy rain showers.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The Chattooga County 911 Center reported that one tree was blown down from strong winds associated with a line of heavy rain showers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 7, 5:30 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Dec 7, 5:30 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST TUE DEC 7 2004

.SHORT TERM...
CURRENT RADAR/SATELLITE LOOP SHOWS A LINE OF VERY FAST MOVING
THUNDERSTORMS PUSHING EAST THROUGH MS. THESE SHOWERS AND
THUNDERSTORMS ARE ASSOCIATED WITH LARGE FRONTAL SYSTEM EXTENDING
FROM SURFACE LOW CENTER OVER SOUTHWESTERN MO. IF THIS SYSTEM
CONTINUES ALONG ITS CURRENT TRACK AND SPEED IT SHOULD BE ALONG THE
GA/AL BORDER BY 12Z. NOTICED ON THE 6Z SOUNDING OUT OF JAN THE CAPES
OVER THAT AREA WERE MUCH HIGHER THAN FORECASTED IN ANY OF THE
MODELS. THIS WOULD HELP EXPLAIN WHY THIS BOUNDARY IS HOLDING
TOGETHER QUITE WELL. MODELS ALSO SHOW AS THIS SYSTEM MOVES EAST IT
LOOSES A LOT OF ITS DYNAMICS AS THE BETTER INSTABILITY INDICES MOVE
SOUTH INTO THE GULF AND THE PARENT LOW CENTER CONTINUES MOVING NE.
THIS SHOULD HELP TO SHEER THE BOUNDARY OUT BUT COULD STILL SEE SOME
LIGHTNING AS IT MOVES INTO GA. THERE IS STILL A WEAK WEDGE ACROSS
EASTERN PORTIONS OF NORTH AND CENTRAL GA WHICH SHOULD ALSO HELP TO
KEEP THUNDERSTORM ACTIVITY TO A MINIMUM ONCE THIS SYSTEM MOVES IN
OVER THE AREA. AFTER THIS SYSTEM MOVES EAST OF THE STATE TONIGHT A
LARGE AREA OF VERY DRY AIR SPREADS ACROSS THE CWA FOR WED. THIS WILL
BE SHORT LIVED AS NEXT SYSTEM BRINGS MORE PRECIP TO THE REGION
THU/FRI MORNING.

&&

.LONG TERM...
ANOTHER SHORT WAVE WILL MOVE THROUGH THE AREA THU/FRI MORNING. THIS
WILL MEAN MORE PRECIP FOR N GA WHICH HAS ALREADY RECEIVED ITS FAIR
SHARE OF RAIN THIS WEEK. THIS NEXT SYSTEM WILL NEED TO BE MONITORED
CLOSELY AS THIS COULD CAUSE SOME FLOODING PROBLEM ACROSS N GA WITH
CREEKS AND STREAM ALREADY FULL. AS FOR TEMPS UNSEASONABLY WARM
TEMPERATURES WILL CONTINUE THROUGH FRI WITH TEMPS MODERATING OUT BY
THE WEEKEND. THE BETTER COLDER AIR DOES NOT MOVE INTO THE
SOUTHEASTERN U.S. UNTIL EARLY NEXT WEEK. HIGH TEMPS LOOK LIKE THEY
WILL DROP INTO THE LOWER TO MIDDLE 50S BY MON WITH LOWS IN THE 30S
AND MAYBE SOME UPPER 20S ACROSS N GA.
&&

.AVIATION...WARM FRONT CURRENTLY JUST NORTH OF ATL TO NEAR RMG...BUT
STILL SOUTH OF AHN. REMNANTS OF WEDGE HOLDING IN OVER NORTHEAST GA
AND KEEPING LOW IFR CONDITIONS THERE. WITH STRONG SOUTHERLY FLOW
...CEILINGS HAVE BEEN IMPROVING TO MVFR. THIS SHOULD BE THE TREND
UNTIL RAIN MOVES ACROSS THE AREA BRINGING CEILINGS OCCASIONALLY BACK
DOWN TO IFR. RAIN ENTERING NORTHWEST GA SHOULD SPREAD EASTWARD THIS
MORNING...A FEW EMBEDDED TSTMS EXPECTED. VISIBILITY VARIES WIDELY
THIS MORNING FROM IFR TO VFR. MOST AREAS BECOMING 6SM OR BETTER
AFTER SUNRISE...BUT GOING BACK TO IFR IN RAIN. WINDS SHOULD BE SOUTH
TO SOUTHWEST WITH SOME GUSTS TO 25 KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     65 48 65 52 / 60 00 10 30
ATHENS      63 50 65 50 / 60 00 10 30
GAINESVILLE 63 48 63 50 / 60 00 10 30
ROME        63 45 66 50 / 60 00 10 40
COLUMBUS    74 53 72 58 / 40 00 10 20
MACON       75 54 70 56 / 50 00 10 20
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 01/41
Hazardous weather outlook, Dec 7, 7:00 AM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
700 AM EST TUE DEC 7 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071700-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED THUNDERSTORMS POSSIBLE TODAY...

.SYNOPSIS...
A COLD FRONT WAS MOVING THROUGH MISSISSIPPI THIS MORNING...WITH RAIN
AND THUNDERSTORMS AHEAD OF IT SPREADING INTO GEORGIA. THIS FRONT
SHOULD MOVE INTO NORTHWEST GEORGIA THIS AFTERNOON AND WEAKEN.
HOWEVER...AREAS OF MODERATE TO HEAVY RAIN COULD AFFECT NORTH GEORGIA
WITH THE POTENTIAL TO CAUSE SOME FLOODING.

.PRIMARY HAZARD...THE PRIMARY HAZARD WILL BE LIGHTNING. ALSO...AREAS
OF MODERATE TO HEAVY RAIN COULD CAUSE SOME FLOODING MAINLY OVER
NORTH GEORGIA THIS MORNING.

.DISCUSSION...WARM MOIST AIR WAS SPREADING NORTHWARD ON STRONG
SOUTHERLY WINDS AHEAD OF A COLD FRONT. THE FRONT SHOULD MOVE INTO
NORTHWEST GEORGIA THIS AFTERNOON AND WEAKEN AS IT PUSHES THROUGH THE
STATE. RAIN AND ISOLATED THUNDERSTORMS WERE OCCURRING AHEAD OF THE
FRONT. THE AIR OVER GEORGIA IS MORE STABLE THAN THE AIR TO OUR WEST.
LIFTED INDEX VALUES SHOULD RANGE FROM MINUS ONE TO MINUS TWO AND
CAPES SHOULD STAY BELOW 1000. THIS WILL HELP KEEP THUNDERSTORMS
BELOW SEVERE LIMITS. THUNDERSTORM DEVELOPMENT SHOULD BE MORE
FAVORABLE THIS MORNING AND THROUGH THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A
CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY. OTHERWISE
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Dec 7, 8:58 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
858 AM EST TUE DEC 7 2004

GAZ011-019-071445-
858 AM EST TUE DEC 7 2004

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN FLOYD AND
CHATTOOGA COUNTIES UNTIL 945 AM EST...

AT 852 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF SHOWERS AND ISOLATED THUNDERSTORMS...MOVING NORTHEAST AT 50
MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. THE THREAT
FROM THIS STORM IS EXPECTED TO DIMINISH BY 945 AM EST. THIS MAY BLOW
DOWN SOME SMALL TREE LIMBS AND BRANCHES.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

NOEL
Special weather statement, Dec 7, 9:24 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
924 AM EST TUE DEC 7 2004

GAZ004-005-012-071500-

924 AM EST TUE DEC 7 2004

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN
GORDON...SOUTHERN WHITFIELD AND SOUTHERN MURRAY COUNTIES UNTIL
1000 AM EST...

AT 917 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS WITH POTENTIAL WINDS GUSTS TO 45 MPH
BETWEEN HOLLEY AND SUGAR VALLEY...MOVING EAST AT 25 MPH.

THESE WINDS MAY BLOW OVER SOME SMALL OR POORLY ROOTED
TREES...ESPECIALLY WITH SATURATED GROUND FROM RECENT HEAVY RAIN. SOME
POWER OUTAGES MAY RESULT.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Chattooga

When
December 7, 9:25 AM EST
Where
Chattooga forecast zone
Measured
31 kt (36 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432564.